Florida, 2012

Damaging Wind in Florida, July 3, 2012

July 3, 2012 · NWS TBW · 1 event in 1 county or zone

Afternoon showers and thunderstorms developed on seabreeze and outflow boundaries. One of these storms produced damaging thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon showers and thunderstorms developed on seabreeze and outflow boundaries. One of these storms produced damaging thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 3, 12:25 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 3, 12:25 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
125 PM EDT TUE JUL 3 2012

.SHORT TERM (TONIGHT - THURSDAY)...
DIURNAL SEA BREEZE AND OUTFLOW BOUNDARY DRIVEN CONVECTION WILL
LINGER THROUGH THE EARLY EVENING HOURS...THEN SHOULD WIND DOWN
THEREAFTER WITH SKIES BECOMING PARTLY CLOUDY OVERNIGHT. DURING
WEDNESDAY AND THURSDAY LITTLE CHANGE TO THE FORECAST IS EXPECTED.
UPPER RIDGING OVER THE PLAINS WILL REMAIN IN PLACE AS WEAK UPPER
TROUGHING DEVELOPS ALONG THE EASTERN SEABOARD TO THE EAST OF THE
UPPER RIDGE. AT THE SURFACE HIGH PRESSURE WILL PERSIST FROM THE
WESTERN ATLANTIC WEST ACROSS THE CENTRAL PENINSULA. SUFFICIENT
MOISTURE AND INSTABILITY COMBINED WITH DAYTIME HEATING WILL LEAD
TO SCATTERED SHOWERS AND THUNDERSTORMS (POPS 30 TO 40 PERCENT)
DEVELOPING ALONG THE SEA BREEZE EACH DAY WITH STORM COVERAGE
INCREASING OVER INTERIOR LOCATIONS EACH AFTERNOON AS THE EAST
AND WEST COAST SEA BREEZE BOUNDARIES COLLIDE. TEMPERATURES WILL
RUN A FEW DEGREES ABOVE NORMAL WITH HIGHS CLIMBING INTO THE MID
90S OVER INTERIOR LOCATIONS EACH AFTERNOON PRIOR TO THE ONSET OF
CONVECTION WITH SLIGHTLY COOLER READINGS ALONG THE IMMEDIATE
COAST DUE TO SEA BREEZE...WITH OVERNIGHT LOWS AROUND 70 NORTH
AND LOWER TO MID 70S CENTRAL AND SOUTH.

.LONG TERM (THURSDAY NIGHT - WEDNESDAY)...
STAGNANT PATTERN WILL PERSIST THROUGH THE PERIOD. A LARGE U/L
RIDGE OVER THE CENTRAL U.S. THURSDAY WILL GRADUALLY RETROGRADE
THROUGH SUNDAY TOWARD THE ROCKIES AS A WEAK TROUGH DEVELOPS ALONG
THE EASTERN SEABOARD ON MONDAY. THE TROUGH WILL LIKELY NOT EXTEND
SOUTH OVER FLORIDA WITH A WEAK U/L RIDGE REMAINING OVER THE
FORECAST AREA. WEAK SURFACE RIDGE AXIS ACROSS THE CENTRAL FLORIDA
PENINSULA THURSDAY WILL LIFT NORTH OF THE FORECAST AREA FRIDAY AND
SATURDAY WITH WEAK SOUTHEAST BOUNDARY LAYER FLOW DEVELOPING OVER
THE REGION. THIS WILL ENHANCE CONVERGENCE ALONG THE WEST COAST
SEA BREEZE BOUNDARY EACH DAY WITH AN INCREASE IN AREAL COVERAGE OF
AFTERNOON THUNDERSTORMS...HOWEVER DEEP LAYER MOISTURE WILL REMAIN
LIMITED. THIS WILL ALSO INCREASE THE CHANCE OF A FEW PULSE SEVERE
THUNDERSTORMS EACH DAY. SURFACE RIDGE AXIS IS EXPECTED TO SHIFT
SOUTH SUNDAY AND MONDAY WITH WEAK ONSHORE WESTERLY FLOW DEVELOPING
WHICH WILL SHIFT AFTERNOON THUNDERSTORM ACTIVITY OVER THE INTERIOR
AND SOUTHWEST FLORIDA. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY
ABOVE NORMAL THROUGH THE PERIOD. POPS WILL CONTINUE SLIGHTLY BELOW
NORMAL FOR EARLY JULY.

&&

.AVIATION...
VFR CONDITIONS PREVAIL THROUGH 04/12Z. SCT TSRA WILL FORM LATER
THIS AFTERNOON MAINLY OVER THE INTERIOR AND SW FL AND MAY IMPACT
LAL... PGD...FMY...AND RSW. WILL INCLUDE VCTS/CB FOR THOSE SITES.
LIGHT WINDS ARE IN THE PROCESS OF BECOME WESTERLY 6-9KT FOR THE
AFTERNOON. A BROAD SFC RIDGE AXIS MOVES NORTHWARD WITH LIGHT AND
MOSTLY VARIABLE WINDS OVER NIGHT AND INTO THE END OF THE TAF
PERIOD.

&&

.MARINE...
SURFACE HIGH PRESSURE WILL REMAIN IN PLACE ACROSS THE CENTRAL
PENINSULA THROUGH THE END OF THE WEEK AND INTO THE UPCOMING
WEEKEND WHICH WILL PROVIDE TRANQUIL BOATING CONDITIONS ACROSS
THE GULF WATERS. A LIGHT EAST SOUTHEAST WIND FLOW IS EXPECTED
ALONG AND TO THE SOUTH OF THE RIDGE AXIS WITH A SOUTH TO SOUTHWEST
FLOW TO THE NORTH...WITH AN ENHANCED ONSHORE SEA BREEZE COMPONENT
DEVELOPING NEAR SHORE EACH AFTERNOON.

&&

.FIRE WEATHER...
HUMIDITY VALUES WILL REMAIN ABOVE CRITICAL LEVELS THROUGH THE END
OF THE WEEK AND INTO THE UPCOMING WEEKEND WITH NO FIRE WEATHER
ISSUES EXPECTED AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  76  92  76  92 /  20  30  10  30
FMY  75  93  74  93 /  30  30  20  40
GIF  75  95  76  95 /  30  30  20  40
SRQ  73  91  74  91 /  20  30  10  30
BKV  69  93  68  93 /  20  20  10  20
SPG  78  92  79  91 /  20  30  10  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...57/MCMICHAEL
LONG TERM...13/OGLESBY
AVIATION...09/RUDE
Hazardous weather outlook, Jul 3, 3:55 AM EST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
455 AM EDT TUE JUL 3 2012

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-032100-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
455 AM EDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE
INTERIOR AND SOUTHWEST FLORIDA WITH ISOLATED THUNDERSTORMS
ELSEWHERE. ALTHOUGH A PULSE SEVERE THUNDERSTORM IS POSSIBLE...MAIN
THREAT FROM THUNDERSTORMS WILL BE LOCALLY HEAVY RAIN...WIND GUSTS
OF 40 TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
SCATTERED AFTERNOON THUNDERSTORMS EACH DAY WITH GREATEST AREAL
COVERAGE OVER THE INTERIOR AND SOUTHWEST FLORIDA. STRONG STORMS
POSSIBLE EACH DAY WITH THE RISK OF A PULSE SEVERE THUNDERSTORM.
MAIN IMPACT WILL CONTINUE TO BE WINDS OF 40 TO 50 MPH AND FREQUENT
CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

OGLESBY

In the hours before

Special weather statement, Jul 3, 1:46 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
246 PM EDT TUE JUL 3 2012

FLZ039-031915-
LEVY-
246 PM EDT TUE JUL 3 2012

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL LEVY COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED 5 MILES NORTHWEST OF OTTER CREEK...OR 5 MILES SOUTH OF
CHIEFLAND...MOVING SLOWLY NORTH AT 5 MPH. THIS STORM WILL AFFECT
OTTER CREEK AND CHIEFLAND...UNTIL 315 PM EDT.

GUSTY WINDS UP TO 50 MPH ALONG WITH FREQUENT LIGHTNING IS EXPECTED.
SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY
FROM TALL OBJECTS.

&&

LAT...LON 2957 8266 2954 8265 2954 8262 2923 8260
      2923 8298 2947 8300 2948 8299 2951 8299
      2952 8298 2954 8298 2957 8295
TIME...MOT...LOC 1845Z 183DEG 3KT 2940 8284

14-MROCZKA

The radar

The Jacksonville radar (KJAX), 143 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Levy

When
July 3, 2:35 PM EST
Where
Levy County, 2.27 mi SE of Merediths
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.450, -82.590

Local law enforcement reported several trees snapped at the base. One power pole was also snapped. Additionally, a couple of sheds were overturned.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402962.